Ohio, 2019

Damaging Winds in Ohio, September 13, 2019

September 13, 2019 · NWS CLE · 26 events in 9 counties and zones

A strong cold front interacted with a modestly unstable and humid environment across the area. A line of strong to severe thunderstorms developed ahead of the cold front and produced widespread wind damage across northern Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$179,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A strong cold front interacted with a modestly unstable and humid environment across the area. A line of strong to severe thunderstorms developed ahead of the cold front and produced widespread wind damage across northern Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 13, 2:26 PM EST, 55 minutes earlier.

Area forecast discussion, Sep 13, 2:26 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
326 PM EDT Fri Sep 13 2019

.SYNOPSIS...A strong cold front will move across the region
overnight.  High pressure will briefly build over the Ohio Valley on
Saturday.  Another weaker cold front will move through the forecast
area early next week.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
A strong cold front will move across the forecast area
this evening.  Storms were developing this afternoon ahead of the
front in eastern Indiana.  The short term models show the
thunderstorm development increasing through the late afternoon with
a line of thunderstorms forming and moving across the area this
evening. SPC has much of the northern sections of Ohio in a
Slight Risk Outlook category for tonight. Temperatures have once
again exceeded expectations reaching around 90 in many
locations. Dew points have crawled into the lower 70s. The
atmosphere is prime for a downburst wind event this evening. A
threat of isolated tornadoes remains but wind will be the
primary threat. The short term models show the greatest threat
of severe weather in northwest Ohio. The short term models
decrease the intensity of the storms over the eastern section of
the forecast area later this evening. Storms will push east of
after midnight. High pressure will build over the region on
Saturday. Non-thunderstorm wind is also a concern for NW PA. A
south to southeast downslope wind is likely this evening. Model
soundings indicate 40-50knots within a 1kft of the surface 00Z-
06Z time frame. I will continue the wind advisory for NW PA.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Temperatures warm on Sunday as southerly flow develops with a wave
of low pressure sliding east across the Central Great Lakes. The
airmass will be dry through the daytime hours with some passing mid-
level cloud cover. A chance of showers and thunderstorms will extend
south towards Lake Erie Sunday night with a few showers brushing
northeast Ohio into Monday morning as a cold front settles south.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A large area of high pressure will set up across Quebec and the
eastern Great Lakes through much of next week. Temperatures will
drop back on Tuesday into the mid 70s across NW Pennsylvania closest
to the cold pocket of air over New York. Inland areas will remain a
little warmer with temperatures holding closer to 80. Temperatures
will trend warmer a couple degrees each day with warm advection
increasing on Thursday as southerly flow kicks in and the ridge
builds aloft. Above normal temperatures expected through the
extended.&&

.AVIATION /18Z Friday THROUGH Wednesday/...
A cold front will move across the forecast area this evening.
Numerous showers and thunderstorms are expected with this
frontal passage. Cumulus 4-5kt starting to develop in advance of
this front should remain scattered. MVFR ceilings and vsbys are
expected with showers and thunderstorms as the front moves
through the region. Timing of the storms will likely be 20Z-00Z
for western TAF locations and after 00Z for eastern TAF
locations. A gusty south wind will continue this afternoon with
higher gusts in the eastern TAF locations (ERI and YNG). Winds
will shift to a southwest flow after the frontal passage.

.OUTLOOK...Non-VFR possible in showers Sunday afternoon into
Monday.

&&

.MARINE...
South winds of 10-20 knots expected on Lake Erie this evening ahead
of a cold front that will sweep east. The exception to this is east
of Conneaut where a Small Craft Advisory is in effect with southerly
winds forecast to increase into the 20-30 knot range. A broken line
of thunderstorms will accompany the front and some may be strong
with severe winds to 50 knots or large hail. Winds shift around to
the west behind the front at 15-20 knots and will maintain choppy
conditions on the east end of the lake through Saturday.

High pressure builds in across the Ohio Valley on Saturday with
winds decreasing and backing to southwest towards evening. A weak
area of low pressure will slide east across the central Great Lakes
Sunday night, pulling a weak cold front south across Lake Erie on
Monday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...Wind Advisory until 3 AM EDT Saturday for PAZ001-002.
MARINE...Small Craft Advisory until 4 PM EDT Saturday for LEZ148-149.

&&

SYNOPSIS...Garnet
NEAR TERM...Garnet
SHORT TERM...KEC
LONG TERM...KEC
AVIATION...Garnet
MARINE...KEC
Hazardous weather outlook, Sep 13, 2:03 PM EST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
303 PM EDT Fri Sep 13 2019

LEZ142>144-162>164-OHZ003-006>009-017>019-027-028-141915-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-Lucas-Wood-
Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot-Crawford-
303 PM EDT Fri Sep 13 2019

...SEVERE THUNDERSTORM WATCH 652 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Lake Erie, north central Ohio
and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LEZ061-145>149-165>169-OHZ010>014-020>023-029>033-036>038-047-089-
PAZ003-141915-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lorain-Cuyahoga-
Lake-Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-Richland-
Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Crawford-
303 PM EDT Fri Sep 13 2019

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms are possible this afternoon and
evening, mainly across northern Ohio. Damaging winds are the primary
threat, with an isolated tornado threat possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

PAZ001-002-141915-
Northern Erie-Southern Erie-
303 PM EDT Fri Sep 13 2019

...WIND ADVISORY IN EFFECT UNTIL 3 AM EDT SATURDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 13, 3:08 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Cleveland OH
408 PM EDT Fri Sep 13 2019

OHZ003-132100-
Lucas-
408 PM EDT Fri Sep 13 2019

...A STRONG THUNDERSTORM WILL AFFECT LUCAS COUNTY...

At 408 PM EDT, a strong thunderstorm was located near Swanton, moving
northeast at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Toledo, Swanton, Oregon, Sylvania, Waterville, Northwood, Whitehouse,
Holland, Maumee, Ottawa Hills, Berkey and Neapolis.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northwestern Ohio.

LAT...LON 4171 8388 4172 8385 4173 8356 4162 8346
      4161 8347 4162 8357 4157 8362 4155 8368
      4152 8371 4145 8388
TIME...MOT...LOC 2008Z 236DEG 30KT 4155 8394

Sefcovic

The radar

The Detroit radar (KDTX), 127 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

26 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lucas

When
September 13, 3:21 PM EST
Where
Lucas County, (Tol)toledo Express
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.580, -83.800

The ASOS at KTOL measured a 51 knot wind gust.

Thunderstorm Wind, Lucas

When
September 13, 3:36 PM EST
Where
Lucas County, Vulcan
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.650, -83.620

Several large tree limbs were blown down.

Thunderstorm Wind, Wood

When
September 13, 4:15 PM EST
Where
Wood County, 1.04 mi E of Wingston
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.270, -83.710

A large tree was uprooted along with fence damage.

Thunderstorm Wind, Wood

When
September 13, 4:15 PM EST
Where
Wood County, 0.86 mi NE of Bays
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.280, -83.670

There was damage to trees and large tree branches blown down.

Thunderstorm Wind, Wood

When
September 13, 4:45 PM EST
Where
Wood County, 0.69 mi N of Wingston
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.280, -83.730

There were multiple large trees blown down in Wingston Cemetery.

Thunderstorm Wind, Erie

When
September 13, 6:08 PM EST
Where
Erie County, 1.04 mi E of Vermilion
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.420, -82.350

Several power lines and trees were blown down along State Route 6.

Thunderstorm Wind, Erie

When
September 13, 6:08 PM EST
Where
Erie County, Vermilion
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.420, -82.370

A tree was blown on to a car.

Thunderstorm Wind, Lorain

When
September 13, 6:34 PM EST
Where
Lorain County, Lorain
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.470, -82.180

Thunderstorm Wind, Lorain

When
September 13, 6:45 PM EST
Where
Lorain County, 1.48 mi NNE of Avon Bosworth Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.450, -81.990

A large tree was blown down.

Thunderstorm Wind, Lorain

When
September 13, 6:50 PM EST
Where
Lorain County, 2.95 mi NNE of Elyria
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
41.410, -82.080

Thunderstorm Wind, Erie

When
September 13, 7:27 PM EST
Where
Erie County, 0.52 mi E of Vermilion
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.420, -82.360

A tree fell on a boat.

Thunderstorm Wind, Lake

When
September 13, 7:28 PM EST
Where
Lake County, Redbird
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.820, -81.070

There were numerous trees blown down in Madison Township near Lake Erie.

Thunderstorm Wind, Cuyahoga

When
September 13, 7:29 PM EST
Where
Cuyahoga County, Shaker Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.470, -81.570

There were numerous trees and power lines blown down throughout Shaker Heights.

Thunderstorm Wind, Cuyahoga

When
September 13, 7:35 PM EST
Where
Cuyahoga County, Lyndhurst
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.520, -81.480

A tree fell on to a house.

Thunderstorm Wind, Cuyahoga

When
September 13, 7:35 PM EST
Where
Cuyahoga County, 0.69 mi N of Lyndhurst
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
41.530, -81.480

Multiple trees were blown down in the Lyndhurst area. Several trees fell on to houses, covering roads, and on top of cars.

Thunderstorm Wind, Lorain

When
September 13, 7:39 PM EST
Where
Lorain County, 1.48 mi NNE of Avon Bosworth Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.450, -81.990

A large tree was blown down.

Thunderstorm Wind, Cuyahoga

When
September 13, 7:40 PM EST
Where
Cuyahoga County, 1.24 mi ENE of Lyndhurst
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.530, -81.460

A large tree was blown down on to power lines.

Thunderstorm Wind, Cuyahoga

When
September 13, 7:40 PM EST
Where
Cuyahoga County, 0.66 mi NNE of Pepper Pike
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
41.478, -81.464

A tree was blown down on a house in Pepper Pike.

Thunderstorm Wind, Cuyahoga

When
September 13, 7:41 PM EST
Where
Cuyahoga County, 1.73 mi NE of Mayfield
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.550, -81.410

A tree was blown down on a car.

Thunderstorm Wind, Cuyahoga

When
September 13, 7:41 PM EST
Where
Cuyahoga County, 2.14 mi NNW of Mayfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.560, -81.440

Several large tree branches were blown down and damage to trees.

Thunderstorm Wind, Cuyahoga

When
September 13, 7:45 PM EST
Where
Cuyahoga County, 1.24 mi WSW of East Cleveland
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.520, -81.550

There were several trees snapped and uprooted.

Thunderstorm Wind, Geauga

When
September 13, 7:49 PM EST
Where
Geauga County, 0.69 mi S of Mulberry Corners
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.540, -81.330

There were wires blown down on a car near Wilson Mills and Oakwood Lane.

Thunderstorm Wind, Richland

When
September 13, 7:59 PM EST
Where
Richland County, 0.87 mi NE of Little Washington
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.710, -82.460

Several trees were blown down on Pulver Road. There were numerous trees blown down countywide.

Thunderstorm Wind, Cuyahoga

When
September 13, 8:07 PM EST
Where
Cuyahoga County, Shaker Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.470, -81.570

There were numerous trees and power liens down throughout the city.

Thunderstorm Wind, Geauga

When
September 13, 8:41 PM EST
Where
Geauga County, 0.69 mi S of Mulberry Corners
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.540, -81.330

There were several power lines blown down.

Thunderstorm Wind, Medina

When
September 13, 8:48 PM EST
Where
Medina County, 1.38 mi S of Brunswick Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.250, -81.870

Several large tree branches were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850754, 850755, 850732, 850733, 850734, 850735, 850736, 850756, 850737, 850757, 850738, 850739, 850740, 850741, 850742, 850743, 850744, 850762, 850745, 850746, 850747, 850748, 850749, 850750, 850751, 850752.